Desensitization to Allopurinol in a Patient with Fixed Drug Eruption

Authors

  • Ebru Damadoğlu
  • S. Rana Işık
  • Gül Karakaya
  • Yılmaz Çapan
  • A. Fuat Kalyoncu

Keywords:

Desensitization, immunologic, psychologic, drug hypersensitivity, fixed drug eruption, allopurinol, gout

Abstract

Allopurinol is the most commonly prescribed uratelowering drug. Hypersensitivity-type reactions have been reported with its use, and in this case, desensitization is the only viable therapeutic option. Limited availability of equally effective and alternative urate-lowering drugs is an important problem in patients intolerant to allopurinol. Few cases of desensitization to allopurinol because of a fixed drug eruption have been reported in the literature. A 43 years-old male with the diagnosis of polyarticular, tophaceous gout, who had been treated for hyperuricemia for 17 years, was referred to our allergy unit from the rheumatology department with the suspicion of hypersensitivity to allopurinol. An oral provocation test with the full therapeutic dose of allopurinol was performed, and 0.5 to 3 cm hyperpigmented macules developed on his trunk and legs eight hours after provocation. After the established diagnosis of fixed drug eruption due to allopurinol, the drug was reintroduced according to the modified Meyrier regimen. During the follow-up of four months, there was no recurrence of drug eruptions. Desensitization with allopurinol should be considered for effective treatment of gout in such patients.

Downloads

Download data is not yet available.

Downloads

Published

2016-12-04

How to Cite

1.
Damadoğlu E, Işık SR, Karakaya G, Çapan Y, Kalyoncu AF. Desensitization to Allopurinol in a Patient with Fixed Drug Eruption. AAI [Internet]. 2016 Dec. 4 [cited 2022 Jan. 24];7(3):194-7. Available from: https://aai.org.tr/index.php/aai/article/view/331

Issue

Section

Case Reports